Alert archive / Virginia / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 203, NWS Blacksburg, VA

July 4, 2002Tazewell County, Virginia

NWS Blacksburg, VA issued this severe thunderstorm warning at Jul 4, 2002, 7:58 PM EDT for Tazewell County, Virginia. It was in force for 47 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 4, 2002, 7:58 PM EDT (23:58 UTC)
Expired
Jul 4, 2002, 8:45 PM EDT
In force
47 min
Issued by
NWS Blacksburg, VA
Area
Whole counties

County Tazewell County, VA

What was reported inside it

TimeReportWhereRemark
Jul 4, 8:15 PM EDTHail 0.75Tazewell, VA
Jul 4, 8:15 PM EDTThunderstorm WindTazewell, VA

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 12.0 hours before the alert went out and 183 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2002-07-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 812 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2002-07-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 1 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
812 J/kg
Mixed-layer CIN
-140 J/kg
Mixed-layer LCL
1004 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
1 m²/s²
0-3 km storm-relative helicity
5 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

681 
WUUS51 KRNK 042358
SVRRNK
VAC185-050045-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
758 PM EDT THU JUL 4 2002

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  TAZEWELL COUNTY IN SOUTHWEST VIRGINIA

* UNTIL 845 PM EDT.

* AT 758 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 5 MILES SOUTH OF TAZEWELL...MOVING SOUTHWEST AT
  5 MPH.

HAIL UP TO NICKEL SIZE IN DIAMETER CAN BE EXPECTED WITH THIS STORM.

SOME LOCATIONS THREATENED THROUGH 845 PM EDT INCLUDE
  TAZEWELL...

<<CALL TO ACTION>>VERY LARGE HAIL IS POSSIBLE WITH THIS SEVERE
THUNDERSTORM. IF YOU ARE IN THE PATH OF THE STORM...PUT YOUR CAR IN A
GARAGE AND MOVE TO A SUBSTANTIAL SHELTER.

RELAY SEVERE WEATHER REPORTS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...1...8 6 6...2 1 5...4 3 2 4.

$$

05

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 4, 3:13 PM EDT, 4 hours 45 minutes earlier.

Area forecast discussion, Jul 4, 3:13 PM EDT, 4 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG, VA
313 PM EDT THU JUL 4 2002

SHORT RANGE...

HERE WE GO AGAIN...GOING WITH HIGHEST POPS OVER THE MTNS...TAPERING
TO 30 IN THE PIEDMONT...AS BEST THETA-E AIR AND CONVERGENCE WILL
REMAIN THIS EVENING FROM SRN SHD VLY-SW VA/NW NC MTNS. MODELS KEEP
UPPER LEVEL ENERGY AROUND THROUGH THE EVENING.  DISTINCT FRONTAL
BOUNDARY ARRIVES INTO THE NRN PART OF VA OVERNIGHT....SO WILL KEEP
SHOWERS CHANCES GOING INTO EARLY OVNT.

BOTH AVN/ETA SHOW NVA ARRIVING DURING THE DAY FRIDAY...WITH UPPER
TROF DIGGING ACROSS THE NORTHEAST. FRONTAL BOUNDARY SLIPS SOUTH INTO
THE FA...AND APPEARS BEST MOISTURE CONVERGENCE WILL BE IN OUR SRN
FA...DURING THE AFTN.

FRONT FINALLY SINKS SOUTH OF THE FA FRIDAY NIGHT...WITH SFC HIGH
BUILDING IN FOR SATURDAY...SHOULD MAKE FOR A COMFORTABLE LESS HUMID
DAY.

EXTENDED...

CURRENT EXTENDED APPEARS ON TRACK...WITH COLD FRONT APPROACHING FA
TUESDAY AND PASSING THROUGH BY LATE WED. WILL LEAVE A CHANCE IN NEXT
THURSDAY...AND FRONTAL MOVEMENT MAY BE SLOWER AND NOT AS FAR SOUTH
AS MODELS HAVE IT.

PRELIMS ONLY.
FCSTID = 5
ROA   68  92  64  84 /  40  30  20  10
LYH   68  92  66  83 /  30  30  20  10
DAN   69  95  67  86 /  30  40  30  10
BLF   62  83  59  80 /  40  40  30  10
LWB   59  82  55  79 /  40  30  20  10
BCB   61  87  59  80 /  40  30  30  10
TNB   60  84  62  80 /  50  40  30  20

.RNK...
NC...NONE.
VA...NONE.
WV...NONE.

WHP

In the hours before

Local storm report, Jul 4, 4:37 PM EDT, 3 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
437 PM EDT THU JUL 04 2002

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

400 PM     HILLSVILLE                VA   0.75 INCH HAIL
07/04/02   CARROLL                        REPORTED BY POLICE.
Local storm report, Jul 4, 5:37 PM EDT, 2 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
537 PM EDT THU JUL 04 2002

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

500 PM                               NC   WIND DAMAGE
07/04/02   ASHE                           NUMEROUS TREES AND
                                          POWERLINES DOWN
                                          COUNTYWIDE

515 PM     COLEVILLE                 NC   1.00 INCH HAIL
07/04/02   STOKES                         AT BRIGGS EXXON STATION

515 PM     ELKIN                     NC   WIND DAMAGE
07/04/02   SURRY                          TREES DOWN ACROSS
                                          MOUNTAIN PARK ROAD
Local storm report, Jul 4, 6:15 PM EDT, 1 hour 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
615 PM EDT THU JUL 04 2002

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

535 PM     JONESVILLE                NC   WIND DAMAGE
07/04/02   WILKES                         TREES DOWN ON HOWELL
                                          SCHOLL RD REPORTED BY
                                          COUNTY 911 CENTER.

545 PM     WILKESBORO                NC   WIND DAMAGE
07/04/02   WILKES                         TREES DOWN ON US HWY 421
                                          JUST WEST OF WILKESBORO
                                          REPORTED BY SHERIFF.
Local storm report, Jul 4, 7:27 PM EDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
727 PM EDT THU JUL 04 2002

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

630 PM     1W STONEVILLE             NC   WIND DAMAGE
07/04/02   ROCKINGHAM                     TREE DOWN INTERSECTION OF
                                          US HWY 220 AND HWY 770
Local storm report, Jul 4, 7:42 PM EDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
742 PM EDT THU JUL 04 2002

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

630 PM     SEMORA                    NC   0.75 INCH HAIL
07/04/02   CASWELL                        REPORTED BY CASWELL
                                          COUNTY 911.

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 3, 8:53 PM EDTSevere Thunderstorm WarningRNKCharlotte37 min
Jul 4, 3:38 PM EDTSevere Thunderstorm WarningRNKCarroll52 min
Jul 4, 4:59 PM EDTSevere Thunderstorm WarningRNKPatrick31 min
Jul 4, 6:50 PM EDTSevere Thunderstorm WarningRNKHenry25 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.